Endocrine Journal
Online ISSN : 1348-4540
Print ISSN : 0918-8959
ORIGINAL
Visceral adipose tissue increases shortly after the cessation of GH therapy in adults with Prader-Willi syndrome
Mikiko KoizumiShinobu IdaYasuko ShojiYukiko NishimotoYuri EtaniMasanobu Kawai
Author information
JOURNALS FREE ACCESS FULL-TEXT HTML

2018 Volume 65 Issue 11 Pages 1127-1137

Details
Abstract

GH therapy in pediatric patients with Prader-Willi syndrome (PWS) improves body composition, but discontinuation of GH after achieving adult height has been implicated in its deterioration. Although there is evidence for the deleterious effects of visceral adipose tissue (VAT) rather than subcutaneous adipose tissue (SAT) on the development of obesity-related complications, the effects of GH discontinuation on fat distribution in adults with PWS has not been fully investigated. Therefore, we utilized dual-energy X-ray absorptiometry (DEXA) and abdominal computed tomography (CT) to compare the fat distribution between before and 6 months or 12 months after the cessation of GH therapy in 7 adult PWS patients. GH therapy was initiated at a mean age of 4.1 ± 1.4 years and discontinued at a mean age of 18.9 ± 1.8 years. Serum IGF-1 levels were decreased by discontinuation of GH therapy. Fat mass was significantly increased 6 and 12 months after GH cessation, whereas muscle mass and bone mineral density were unchanged during both study periods. Abdominal CT analysis revealed that elevations in fat mass were due to increases in VAT rather than SAT. Circulating low-density lipoprotein (LDL) cholesterol levels were significantly elevated 6 months after GH cessation. In conclusion, discontinuation of GH therapy caused rapid increases in visceral adipose tissue and LDL cholesterol levels. These findings indicate that continuation of GH therapy may be a therapeutic option to maintain body composition; however, further studies regarding the long-term benefits and adverse effects of GH therapy in adults with PWS are required.

Information related to the author
© The Japan Endocrine Society
Previous article Next article
feedback
Top